Kansas, 2022

Winter Storm in Kansas, February 2 to 3, 2022

February 2 to 3, 2022 · NWS SGF · 3 events in 3 counties and zones

A storm system brought several rounds of wintry precipitation to southeast Kansas. Rain began falling late in the evening on February 1 and then changed to a period of sleet, freezing rain and then over to all snow during the early morning hours of February 2.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A storm system brought several rounds of wintry precipitation to southeast Kansas. Rain began falling late in the evening on February 1 and then changed to a period of sleet, freezing rain and then over to all snow during the early morning hours of February 2. There was a lull in the activity during the day February 2, though another round of snow moved in during the evening hours of February 2, with the snow continuing through the first half of the day February 3. Roads during this period became snow and ice covered and hazardous, with most schools closed both February 2 and February 3. Numerous accidents and slide offs were reported. A glaze of ice was reported in most locations with the initial round followed by 3 to 6 inches of storm total snow and sleet associated with the highest amounts along the Missouri border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 1, 11:40 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Feb 1, 11:40 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1140 PM CST Tue Feb 1 2022

Key Messages:

1. Widespread wintry weather expected late tonight into Thursday
night, including potential for significant impacts. Uncertainty
exists, but general expectations are as follows:

2. North of I-44, mainly snow with 6 inches to locally heavier
amounts up to 12 inches likely.

3. Along/south of I-44, a mixture of sleet, freezing rain, and
snow likely.

4. A Winter Storm Warning is in effect from this evening tonight
into Thursday night.

5. Much colder temperatures expected Thursday night and Friday
night.

.SHORT TERM...(This evening through Thursday night)
Issued at 405 PM CST Tue Feb 1 2022

Upper level trough is currently digging across the southwestern
U.S. this afternoon. The trough will continue to dig southeast and
close off into a low while remaining southwest of the area
through Thursday night. The area will remain in southwest flow as
the low is south of the area. Upper level energy will ride the
upper level flow through Thursday night allowing precipitation to
occur at times through the region until the low moves through on
Friday.

A cold front is pushing south through the area. Ahead of the front
temperatures warmed into the 50s tonight. A large area of rain is
developing across the area and will continue through evening into
the overnight hours. The cold front will continue to move south.
The much colder air mass is lagging a bit behind the front but
will surge south into the area later this evening into the
overnight hours. A warm nose is in place across much of the area
expect the far northern parts of the area. As the colder air
surges south and temperatures drop below freezing, a wintry mix
will develop with sleet, freezing rain, and snow all possible.
Temperatures will drop rapidly tonight into Wednesday with
temperatures in the 20s expected across much of the area Wednesday
morning. The warm nose will move south as the colder air moves in,
but a period of freezing rain then sleet is expected generally
along and south of I-44 tonight into Wednesday. North of I-44 most
of the precipitation will be snow especially north of Highway 54.

There may be a brief lull in the precipitation Wednesday afternoon
as it becomes more showery. Temperatures will continue to fall
through the 20s and even into the teen as this very cold air mass
spreads in. Ice amounts along and south of I-44 will generally be
a glaze to around 1/4" with the heaviest amounts across south
central Missouri.

As the upper level low starts to approach the area another round
of snow will develop as the warm nose pushes south of the area
except maybe far south central Missouri. Snow will then occur
Wednesday evening into Thursday. Temperatures will be in the teens
and snow ratios will increase with the colder air mass. The
heaviest snow will likely occur Wednesday evening through Thursday
morning, but snow may linger into Friday morning. Snowfall amounts
of 6-12" are expected north of I-44 with amounts of 3-8" expected
south of I-44 where more sleet and ice will occur. Again the
heaviest snow amounts will be Wednesday evening into Thursday
morning. With temperatures well below freezing, impacts are
expected on roadways for the morning and evening commutes both
Wednesday and Thursday. Gusty winds will occur behind the front.
Colder air will be in place with single digits wind chills
expected Thursday night.

.LONG TERM...(Friday through Tuesday)
Issued at 410 PM CST Tue Feb 1 2022

The upper level system will start to move east of the area Friday,
the lingering snow should end early Friday morning. A cold air
mass will be over the area and highs will only warm into the 20s.
Lows Friday night into Saturday morning will drop into the single
digits, and with the possible snow pack cannot rule out some
locations approaching below zero lows. Highs on Saturday will only
warm into the 30s but sunny skies should occur.

Another upper level disturbance will track through the region
Saturday night into Sunday. A drier air mass will be in place so
not expecting much in the way of precipitation with this system.
This front will lead to highs in the 30s again on Sunday and
morning.

Shortwave upper level ridging will build over the area Tuesday
allowing highs to return to the 40s. Another system may then
approach the area during the middle of the week, but again it is
looking like it may pass through dry.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1136 PM CST Tue Feb 1 2022

Rain across the area will turn to freezing rain, then gradually
to sleet, then to snow today. Expect a lull in precipitation
coverage and intensity this afternoon, before moderate to heavy
snow moves in this evening. Snow may by mixed with or stay a
wintry mix longer at KBBG. Northerly winds will be gusty.

&&

.CLIMATE...
Issued at 1145 AM CST Tue Feb 1 2022

Below is the last time the city of Springfield has recorded Heavy
Snow Warning Criteria which is greater than 6 inches of snowfall
in a 24 hour period.

 December 16-17, 2015 7"
 January 5, 2014 7"
 December 5-6, 2013 7.2"
 February 1, 2011 10"

The Heaviest 24 hour snowfall at the Springfield/Branson National
Airport since 1999 occurred:

  December 13-14, 2000 14.3"
  March 14, 1999 14"
  December 24, 2002 12.9"
  December 1, 2006 12.3"
  February 1, 2011 10"

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Winter Storm Warning until midnight CST Thursday night for
     MOZ058-070-071-079>083-088>098-101>106.

     Winter Storm Warning until midnight CST Thursday night for
     MOZ055>057-066>069-077-078.

KS...Winter Storm Warning until midnight CST Thursday night for
     KSZ101.

     Winter Storm Warning until midnight CST Thursday night for
     KSZ073-097.

&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Titus
CLIMATE...Hatch
Hazardous weather outlook, Feb 1, 9:04 PM CST, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
904 PM CST Tue Feb 1 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-030315-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
904 PM CST Tue Feb 1 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited excessive cold risk.
  Limited non thunderstorm wind risk.
  Elevated ice accumulation risk.
  Elevated snow and sleet risk.

DISCUSSION...

Rain changing to a wintry mix and then snow is likely beginning
late this evening for areas north of Highway 54, then for areas
north of Interstate 44 overnight. A Winter Storm Warning is in
effect tonight through Thursday night.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Significant amounts of sleet and snow are expected along and
north of Interstate 44, with a mixture of freezing rain, sleet,
and snow across south central Missouri. Significant impacts,
especially to travel, starting tonight and continuing into
Thursday. Continue to monitor forecasts for this time frame.

Much colder temperatures are expected Thursday night and Friday
night with temperatures in the single digits and wind chills
below zero across much of the area.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Titus

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Bourbon

When
February 2, 1:00 AM CST to February 3, 6:00 AM CST
Where
Bourbon forecast zone
Reported by
CoCoRaHS
Coordinates
37.855, -94.849 (the zone’s center; the record gives no point)

There were 2 rounds of wintry precipitation that fell across the county. Rain changed to a mix of freezing rain sleet and snow during the early morning hours of February 2, then changed to all snow before ending around midday. There was a lull in the action before another round of just snow began late in the afternoon and continued into the early morning hours of February 3. The CoCoRaHS station KS-BB-17 near Devon reported a total snow and sleet accumulation of 5.7 inches. A glaze of ice was also reported. Roads became ice and snow covered and hazardous, especially late in the day February 2 and continued February 3. Schools were closed across the county through the period.

Winter Storm, Crawford

When
February 2, 1:15 AM CST to February 3, 6:35 AM CST
Where
Crawford forecast zone
Reported by
COOP Observer
Coordinates
37.507, -94.852 (the zone’s center; the record gives no point)

There were 2 rounds of wintry precipitation that fell across the county. Rain changed to a mix of freezing rain, sleet, and snow during the early morning hours of February 2, then changed to all snow before ending around midday. There was a lull in the action before another round of just snow began late in the afternoon and continued into the early morning hours of February 3. The Cooperative observer in Pittsburg measured a total snow and sleet accumulation of 4.1 inches, along with a glaze of ice. Roads became ice and snow covered and hazardous, especially late in the day February 2 and continued February 3. Schools were closed across the county through the period.

Winter Storm, Cherokee

When
February 2, 1:15 AM CST to February 3, 12:00 PM CST
Where
Cherokee forecast zone
Reported by
Public
Coordinates
37.169, -94.846 (the zone’s center; the record gives no point)

There were 2 rounds of wintry precipitation that fell across the county. Rain changed to a mix of freezing rain, sleet, and snow during the early morning hours of February 2, then changed to all snow before ending around midday. There was a lull in the action before another round of just snow began late in the afternoon and continued into midday February 3. Widespread public reports of 4 to 6 inches of sleet and snow fell across the county, along with estimates of around 0.10 of an inch of ice accumulation. Roads became ice and snow covered and hazardous, especially late in the day February 2 and continued February 3. Schools were closed across the county through the period.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1000647, 1000644, 1000648.